MAUDE Adverse Event Report: PHYSIO-CONTROL, INC. - 3015876 BIPHASIC LIFEPAK® 500 AUTOMATED EXTERNAL DEFIBRILLATOR; AUTOMATED EXTERNAL DEFIBRILLATORS (NON-WEARABLE)

PHYSIO-CONTROL, INC. - 3015876 BIPHASIC LIFEPAK® 500 AUTOMATED EXTERNAL DEFIBRILLATOR; AUTOMATED EXTERNAL DEFIBRILLATORS (NON-WEARABLE)
Catalog Number 99401-001084
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Code Death (1802)
Date of Event 07/01/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).Physio-control continues to investigate the reported failure and will submit a supplemental report on this event to the fda as provided by 21 cfr 803.56.
 
Event or Problem Description
The customer contacted physio-control to report that they were using this device on a patient and it displayed a ¿connect electrodes¿ message.This led to over a 6 minute delay in the treatment of the patient.As a result, defibrillation therapy may have been delayed or unavailable, if it was needed.The patient involved in the reported event is deceased.
 
Event or Problem Description
The customer contacted physio-control to report that they were using this device on a patient and it displayed a connect electrodes¿ message.This led to over a 6 minute delay in the treatment of the patient.As a result, defibrillation therapy may have been delayed or unavailable, if it was needed.The patient involved in the reported event is deceased.
 
Additional Manufacturer Narrative
Physio-control evaluated the customer's device and was unable to duplicate the reported issue.Physio replaced the device's therapy connector as a precautionary measure.After completing other unrelated repairs, proper device operation was observed through functional and performance testing.The device was returned to the customer for use.Physio-control further evaluated the removed therapy connector and verified the reported issue.Physio determined that the cause of the reported issue was due to worn contacts.The contacts had mechanical wear-through of the contact plating which exposes underlying nickel and copper layers.These layers can then form an oxide layer that increases the contact resistance and in turn the electrical impedance of the connector.An electrical impedance that is too high will cause the device to not recognize a patient and give the "connect electrodes" message.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Section b2 death date of the initial medwatch report was blank.Section b2 death date of the initial medwatch report should indicate: (b)(6) 2019.

Brand Name
BIPHASIC LIFEPAK® 500 AUTOMATED EXTERNAL DEFIBRILLATOR
Common Device Name
AUTOMATED EXTERNAL DEFIBRILLATORS (NON-WEARABLE)
Manufacturer (Section D)
PHYSIO-CONTROL, INC. - 3015876
11811 willows road ne
redmond WA 98052
MDR Report Key8878773
Report Number0003015876-2019-01326
Device Sequence Number2028755
Product Code MKJ
UDI-Device Identifier00885074753980
UDI-Public00885074753980
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K052057
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number99401-001084
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 07/17/2019
Supplement Date Received by Manufacturer12/19/2019
02/08/2020
Initial Report FDA Received Date08/09/2019
Supplement Report FDA Received Date01/09/2020
03/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age62 YR
Patient Weight110